Problems with EpiPen Auto-Injectors

The FDA has alerted healthcare professionals and patients that various malfunctions can occur with EpiPen auto-injectors (Mylan) and their generic equivalents (Mylan, Teva). More specifically, the agency warned about:

  1. Device failure from spontaneous activation caused by using sideways force to remove the blue safety release.
  2. Device failure from inadvertent or spontaneous activation due to a raised blue safety release.
  3. Difficulty removing the device from the carrier tube.
  4. User errors such as not removing the blue safety release, not placing the needle end of the device in contact with the outer thigh of the patient, and not holding the device in place for 3 seconds after activating it.

No details were provided about adverse events caused by these failures.

The Medical Letter has reviewed all of the epinephrine products marketed for treatment of anaphylaxis, most recently in the February 25, 2019 issue (vol. 61, p. 25). In addition to EpiPen and EpiPen Jr, which is also available generically, a generic version of the Adrenaclick auto-injector (no longer manufactured), which is similar to EpiPen, is available.

The Auvi-Q (Kaleo) is the smallest of these devices and probably the easiest to use. The size of a thick credit card, it fits into the back pocket of a child’s blue jeans and provides visual signals and audio instructions as it is being used. It was voluntarily withdrawn in 2015 because of potentially inaccurate dosage delivery, but returned under the aegis of a new manufacturer in 2017 (February 27, 2017 issue of The Medical Letter; vol. 59, p. 33).

The newest device (Symjepi – Adamis/Sanofi) is not an auto-injector, but a manually injected prefilled single-dose syringe intermediate in size between Auvi-Q and EpiPen. The Medical Letter’s 2019 review noted that pushing down the plunger may be difficult for some patients, particularly children.

The FDA alert urged patients who have an issue with an EpiPen auto-injector to contact Mylan for a free replacement and instructed pharmacists to inspect the products before dispensing them. It hardly seems necessary to remind all concerned that malfunction of an epinephrine auto-injector can be fatal.

Enter your email address to follow this blog and receive notifications of new posts by email.

Leave a Reply:

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s